Alert archive / California / Flash Flood Warnings in 2004
Flash Flood Warning 19, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Dec 29, 2004, 4:35 AM PST for Riverside County, San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 29, 2004, 4:35 AM PST (12:35 UTC)
- Expired
- Dec 29, 2004, 7:30 AM PST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
The radar
The San Diego radar (KNKX), 132 km from the middle of the area, began a volume at 12:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 0.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 569 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- -137 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KPSR 291302 FFWPSR CAC065-071-291530- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 435 AM PST WED DEC 29 2004 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA INCLUDING ALL OF JOSHUA TREE NATIONAL PARK... * UNTIL 730 AM PST * AT 426 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED MODERATE TO HEAVY RAINFALL REDEVELOPING OVER JOSHUA TREE NATIONAL PARK...WITH HOURLY RAINFALL RATES OF ONE QUARTER TO ONE HALF INCH. AN AUTOMATED STATION AT JOSHUA TREE NATIONAL PARK HAS ALREADY RECORDED OVER 3 INCHES OF RAIN DURING THE PAST 24 HOURS...SO ADDITIONAL RAINFALL WILL CAUSE FLOODING SMALL CREEKS AND WASHES. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ALL OF JOSHUA TREE NATIONAL PARK...ALONG WITH EAGLE MTN...CHIRIACO SUMMIT...BOX CANYON ROAD...AND THE PINTO MOUNTAINS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3348 11649 3344 11556 3421 11525 3433 11658 $$ FOWLE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Dec 29, 4:00 AM PST, 35 minutes earlier.
Area forecast discussion, Dec 29, 4:00 AM PST, 35 minutes before
AZZ020>028-CAZ030>033-291745-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
500 AM MST WED DEC 29 2004
SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
A VIGOROUS LOW PRESSURE SYSTEM WILL MOVE ACROSS THE SOUTHWEST UNITED
STATES TODAY AND THIS EVENING. WIDESPREAD RAIN SHOWERS...AND A FEW
THUNDERSTORMS...WILL OCCUR OVER FAR SOUTHEAST CALIFORNIA...SOUTHWEST
AND SOUTH-CENTRAL ARIZONA. LOCALLY HEAVY RAINFALL IS POSSIBLE. DRY
WEATHER IS EXPECTED THURSDAY AND FRIDAY...BUT A WEAK WEATHER
DISTURBANCE WILL BRING A SLIGHT CHANCE FOR SHOWERS FRIDAY NIGHT AND
NEW YEARS DAY. A MUCH STRONGER AND COLDER STORM SYSTEM WILL BRING A
BETTER CHANCE FOR SHOWERS BY EARLY NEXT WEEK.
&&
.DISCUSSION...
ACTIVE WEATHER DAY IN PROGRESS ACROSS MOST OF THE CWA...AND IT WILL
PROBABLY BECOME MORE ACTIVE TODAY AND THIS EVENING OVER WEST-CENTRAL
AND SOUTH CENTRAL AZ. ATMOSPHERIC MOISTURE CONTENT HAS SKYROCKETED
OVER MUCH OF THE CWA DURING THE PAST 24 HRS...AND WAS 1.1-1.2 AT 3
AM ACCORDING TO GPS/IPW AND GOES TPW ESTIMATES. FRONTAL ZONE AND
BEST DYNAMIC FORCING STILL OUT OVER SOUTHERN CALIFORNIA. AS SUCH
...HEAVIEST RAIN...BY FAR...HAS OCCURRED OVER AND NEAR PORTIONS OF
JOSHUA TREE NATIONAL PARK (LOST HORSE...A RAWS SITE IN THE
PARK...HAS RECEIVED OVER 3 INCHES OF RAIN SINCE 6 AM PST TUESDAY
...AND SOME FLOODING WAS REPORTED TO HAVE OCCURRED IN AND NEAR THE
PARK). EAST OF THE FRONTAL ZONE...LIGHT TO MODERATE SHOWERS AND A
FEW THUNDERSTORMS HAVE AFFECTED MAINLY SOUTH-CENTRAL ARIZONA. AS OF
4 AM...RAINFALL OVER THE GREATER PHOENIX AREA HAS GENERALLY RANGED
FROM ONE QUARTER TO ONE HALF INCH...NOT ENOUGH TO CAUSE ANY FLOODING
PROBLEMS. NOTICED SOME GUSTY SOUTH WINDS OVER PORTIONS OF FAR
SOUTHEAST CALIFORNIA THIS MORNING...RICE VALLEY RAWS REPORTED SOUTH
WINDS GUSTING TO AROUND 35 MPH WHILE LOST HORSE REPORTED GUSTS TO
AROUND 50 MPH...WHICH APPEARED TO BE DRIVEN BY COMBINATION OF
FRONTAL ZONE AND MODERATE RAIN SHOWERS.
A COUPLE OF VIGOROUS DISTURBANCES SEEN ON WV/IR IMAGERY ARE
INTERACTING WITH THE FRONTAL ZONE...WITH THE FIRST DISTURBANCE
MOVING ACROSS SOUTHERN CALIFORNIA WHILE THE SECOND IS FOLLOWING ON
ITS HEELS OVER THE EASTERN PACIFIC OCEAN. THE FRONTAL ZONE IS
EXPECTED TO MOVE SLOWLY EAST ACROSS OUR CWA TODAY AS THE FIRST
DISTURBANCE MOVES QUICKLY EAST ACROSS NORTHERN AZ. COUPLED UPPER JET
STRUCTURE (POLAR JET STREAK OVER NORTHERN ARIZONA AND SUBTROPICAL
JET STREAK OVER SONORA MEXICO) IS WILL PROVIDE EXCELLENT SYNOPTIC
SCALE UPWARD VERTICAL MOTION BULLSEYE OVER AND NEAR SOUTH-CENTRAL AZ
TODAY THROUGH THIS EVENING. GIVEN THAT...PLUS ABUNDANT LOW LEVEL
(SFC-700 MB) MOISTURE...AFOREMENTIONED FRONTAL ZONE...THE TWO
VIGOROUS MID-LEVEL DISTURBANCES...AND POTENTIAL FOR
THUNDERSTORMS...A FLASH FLOOD WATCH FOR THE NORTHERN PORTION OF OUR
CWA TODAY SEEMED LOGICAL. DECIDED TO EXTEND THE FLASH FLOOD WATCH
INTO TONIGHT OVER SOUTH CENTRAL ARIZONA (ESPECIALLY OVER THE HIGHER
TERRAIN NORTH AND EAST OF PHOENIX)...MAINLY DUE TO EXPECTATION THAT
THE SECOND UPPER DISTURBANCE WILL INTERACT WITH WEAKENING FRONTAL
ZONE OVER THAT REGION. STILL EXPECT MOST OF THE GREATER PHOENIX AREA
TO RECEIVE A STORM TOTAL RAINFALL IN EXCESS OF 1 INCH...WITH
RAINFALLS UP TO 2 INCHES POSSIBLE IN THE HIGHER TERRAIN
NORTHWEST-NORTH...AND NORTHEAST OF PHOENIX.
LATEST MEDIUM RANGE MODEL GUIDANCE CONTINUES TO INDICATE THAT LONG
WAVE TROUGH WILL RESIDE NEAR 120 W FOR AT LEAST THE NEXT WEEK.
MODELS IN GENERAL AGREEMENT THAT A WEATHER DISTURBANCE WILL AFFECT
THE AREA FRIDAY AFTERNOON THRU NEW YEARS DAY...AND THAT A MUCH
STRONGER/COLDER SYSTEM WILL DEVELOP ALONG THE WEST COAST OF
CALIFORNIA BY LATE THIS WEEKEND. GIVEN THE CURRENT LONG WAVE
PATTERN...AND DECENT MODEL AGREEMENT...HAVE STUCK WITH LOW POPS AND
ONLY VERY LIGHT PRECIP WITH THE FIRST SYSTEM...BUT HAVE RAMPED UP
PRECIP CHANCES WITH THE STRONGER SYSTEM...WHICH IS CURRENTLY
EXPECTED TO AFFECT THE AREA SUNDAY NIGHT THRU TUESDAY.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FLASH FLOOD WATCH IN EFFECT UNTIL 5 PM TODAY FOR ZONES 20/21
FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT TONIGHT FOR ZONES
22/23/28
FLASH FLOOD WATCH IN EFFECT UNTIL 5 AM THURSDAY FOR ZONE 24
CA...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM TODAY FOR ZONES 30/31/32.
&&
DGHazardous weather outlook, Dec 28, 4:59 AM PST, 23 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 559 AM MST TUE DEC 28 2004 AZZ020>024-028-CAZ030>032-282300- GREATER PHOENIX AREA-JOSHUA TREE NATIONAL PARK- LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA- NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY- RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHERN GILA/TONTO NF FOOTHILLS- WEST CENTRAL DESERTS- 559 AM MST TUE DEC 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN RIVERSIDE COUNTY IN CALIFORNIA...AS WELL AS LA PAZ...NORTHERN AND CENTRAL MARICOPA ...NORTHERN PINAL...AND SOUTHERN GILA COUNTIES IN ARIZONA. .DAY ONE...TODAY MODERATE TO HEAVY RAIN SHOWERS...AS WELL AS A FEW THUNDERSTORMS ...ARE EXPECTED TO DEVELOP THIS AFTERNOON AND TONIGHT OVER EASTERN RIVERSIDE COUNTY INCLUDING JOSHUA TREE NATIONAL PARK IN CALIFORNIA ...AND LA PAZ COUNTY IN ARIZONA. LOCALLY HEAVY RAIN MAY RESULT IN FLASH FLOODING...ESPECIALLY IN AND NEAR WASHES...SO A FLASH FLOOD WATCH HAS BEEN ISSUED. LOCALLY HEAVY RAIN IS POSSIBLE TONIGHT OVER NORTHERN AND CENTRAL MARICOPA COUNTY INCLUDING THE GREATER PHOENIX AREA...SOUTHERN GILA COUNTY...AND NORTHERN PINAL COUNTY IN ARIZONA. SOME FLOODING IS POSSIBLE...SO A FLASH FLOOD WATCH HAS BEEN ISSUED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MODERATE TO HEAVY RAIN SHOWERS...AS WELL AS A FEW THUNDERSTORMS ...ARE EXPECTED OVER CENTRAL AND EASTERN LA PAZ COUNTY...NORTHERN AND CENTRAL MARICOPA COUNTY INCLUDING THE GREATER PHOENIX AREA ...SOUTHERN GILA COUNTY...AND NORTHERN PINAL COUNTY ON WEDNESDAY. SOME FLOODING IS POSSIBLE...SO A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THIS AREA. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY AND WEDNESDAY. AZZ025>027-CAZ033-282300- IMPERIAL COUNTY-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY- YUMA/MARTINEZ LAKE AND VICINITY- 559 AM MST TUE DEC 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR IMPERIAL COUNTY IN CALIFORNIA...AND YUMA AND SOUTHWEST MARICOPA COUNTY IN ARIZONA. .DAY ONE...TODAY RAIN SHOWERS...AND A FEW THUNDERSTORMS...WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. BRIEF HEAVY RAIN COULD RESULT IN MINOR FLOODING OF POOR DRAINAGE AND LOW LYING AREAS...AS WELL AS CITY STREETS. WASHES MAY BEGIN FLOWING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY RAIN SHOWERS...AND A FEW THUNDERSTORMS...WILL OCCUR WEDNESDAY. BRIEF HEAVY RAIN COULD RESULT IN MINOR FLOODING OF POOR DRAINAGE AND LOW LYING AREAS...AS WELL AS CITY STREETS. WASHES MAY BEGIN FLOWING. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND WEDNESDAY. DG
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 8:57 PM PST | Flash Flood Warning | PSR | Riverside, San Bernardino | 4 hr |
| Dec 29, 1:28 AM PST | Flash Flood Warning | PSR | Riverside, San Bernardino | 3 hr |
| Dec 29, 7:55 AM PST | Flash Flood Warning | PSR | Riverside | 4 hr |
Nearby
Flash Flood Warnings in California, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.